Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Noncontinuity of spectrum for the adjoint
of an operator


Author: Laura Burlando
Journal: Proc. Amer. Math. Soc. 128 (2000), 173-182
MSC (1991): Primary 47A10, 47C05
DOI: https://doi.org/10.1090/S0002-9939-99-05044-3
Published electronically: June 17, 1999
MathSciNet review: 1625705
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the connection between continuity of spectrum at an element $T$ of the Banach algebra of all bounded linear operators on a Banach space $X$ and at the adjoint $T^{*}$ of $T$. In particular, we show that, if $X$ is not reflexive, the spectrum function may be continuous at $T$ and discontinuous at $T^{*}$.


References [Enhancements On Off] (What's this?)

  • [B1] L.BURLANDO, Spectral continuity, Atti Sem. Mat. Fis. Univ. Modena 40 (1992), 591-605. MR 94a:46063
  • [B2] L. BURLANDO, Generalized semi-Fredholm operators that belong to the closure of the group of invertible operators, Math. Balkanica (N. S.) 6 (1992), 223-230. MR 93h:47011
  • [B3] L. BURLANDO, Spectral continuity in some Banach algebras, Rocky Mountain J. Math. 23 (1993), 17-39. MR 94c:46092
  • [B4] L. BURLANDO, Continuity of spectrum and spectral radius in Banach algebras, Functional Analysis and Operator Theory (J. Zemánek, ed.), Banach Center Publ., vol. 30, Institute of Mathematics, Polish Academy of Sciences, Warsaw, 1994, pp. 53-100. MR 95i:46062
  • [BE] N. J. BEZAK and M. EISEN, Continuity properties of operator spectra, Canad. J. Math. 29 (1977), 429-437. MR 55:1100
  • [C] S. R. CARADUS, Generalized Inverses and Operator Theory, Queen's Papers in Pure and Appl. Math., vol. 50, Queen's University, Kingston, Ontario, 1978. MR 81m:47003
  • [CM1] J. B. CONWAY and B. B. MORREL, Operators that are points of spectral continuity, Integral Equations Operator Theory 2 (1979), 174-198. MR 80h:47004
  • [CM2] J. B. CONWAY and B. B. MORREL, Operators that are points of spectral continuity, II, Integral Equations Operator Theory 4 (1981), 459-503. MR 83i:47007
  • [CM3] J. B. CONWAY and B. B. MORREL, Behaviour of the spectrum under small perturbations, Proc. Roy. Irish Acad. Sect. A 81 (1981), 55-63. MR 83a:47002
  • [G] M. GONZALEZ, A perturbation result for generalised Fredholm operators in the boundary of the group of invertible operators, Proc. Roy. Irish Acad. Sect. A 86 (1986), 123-126. MR 88g:47023
  • [H] R. HARTE, Invertibility and Singularity for Bounded Linear Operators, Marcel Dekker, Inc., New York-Basel, 1988. MR 89d:47001
  • [HWW] P. HARMAND, D. WERNER and W. WERNER, $M\text{-Ideals}$ in Banach Spaces and Banach Algebras, Lecture Notes in Math., vol. 1547, Springer-Verlag, Berlin-Heidelberg-New York-London-Paris-Tokyo-Hong Kong-Barcelona-Budapest, 1993. MR 94k:46022
  • [LT] J. LINDENSTRAUSS and L. TZAFRIRI, Classical Banach Spaces I - Sequence Spaces, Springer-Verlag, Berlin-Heidelberg-New York, 1977. MR 58:17766
  • [R] C. E. RICKART, General Theory of Banach Algebras, D. Van Nostrand Company, Inc., Princeton, New Jersey-Toronto-London-New York, 1960. MR 22:5903
  • [TL] A. E. TAYLOR and D. C. LAY, Introduction to Functional Analysis (2nd edn), John Wiley & Sons, New York-Chichester-Brisbane-Toronto, 1980. MR 81b:46001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A10, 47C05

Retrieve articles in all journals with MSC (1991): 47A10, 47C05


Additional Information

Laura Burlando
Affiliation: Dipartimento di Matematica, Università di Genova, Via Dodecaneso 35, 16146 Genova, Italy
Email: burlando@dima.unige.it

DOI: https://doi.org/10.1090/S0002-9939-99-05044-3
Keywords: Continuity of spectrum, adjoint operators in Banach spaces
Received by editor(s): March 12, 1998
Published electronically: June 17, 1999
Communicated by: David R. Larson
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society